Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 17, 1996, 5:17 PM CDT for Cherokee County, Kansas; Jasper County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1996, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 17, 1996, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cherokee County, KS, Jasper County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172225 FFWSGF KSC021-MOC097-180115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 517 PM CDT SAT AUG 17 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST KANSAS ...CHEROKEE COUNTY IN SOUTHWEST MISSOURI ...JASPER COUNTY ...AT 515 PM...RADAR CONTINUED TO SHOW CLUSTERS OF STRONG SHOWERS AND THUNDERSTORMS ACROSS CHEROKEE AND JASPER COUNTY. AS STORMS CONTINUE TO MOVE EAST AT 20 MPH...ADDITIONAL STORMS CONTINUE TO DEVELOP TO THE WEST. WITH THE GROUND ALREADY SATURATED FROM RAINFALL OVERNIGHT...THRU THIS AFTERNOON ADDITIONAL RAINFALL WILL CAUSE FLASH FLOODING ACROSS THE COUNTY. AREAS FROM JASPER TO ASBURY TO COLUMBUS TO STIPPVILLE TO HALLOWELL HAVE RECEIVED BETWEN 1 AND 3 INCHES FROM 2 TO 5 PM. IF YOU LIVE IN LOW LYING AREAS...MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS THRU LOW WATER BRIDGE CROSSINGS!!! DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BEr ABANDONED QUICKLY. MOVE TO HIGHER GROUND. JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:58 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 17, 2:58 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT SAT AUG 17 1996 PROBLEMS: HOW MUCH RAIN WILL WE END UP WITH AND WILL THIS PATTERN CHANGE BEFORE MID WEEK? STLT AND 88D THIS AFTN CONTD TO SHOW AREAS OF RW/TRW MOVING NE FROM OK/SE KS ACRS CWA. SC MO ESCAPING PCPN FOR TIME BEING BUT AREA OVER NW AR SHIFTING IN THEIR DIRECTION. H5 SHEAR AXIS FROM NE TO SC KS VIA 16Z PROFILERS. 70+ DEWPOINTS OVER SE KS COMBINING WITH H5 ENERGY TO FORM SCT TRW NW OF CWA. ADAP SHOWING BULLSEYE OF CONVERGENCE/MIXING RATIO OVER SC KS/NC OK WITH WEAK WARM THETA ADVECTION: SHOULD BE MAIN AREA OF CONVECTIVE DEVELOPMENT INTO THIS EVE. NO ETA DATA TO LOOK AT TODAY...BUT NOT TOO MUCH OF A LOSS CONSIDERING ITS RECENT EXCESSES WITH H5 VORT ENERGY. NGM/AVN TRY TO MOVE H5 SHEAR AXIS OUT OF MO MON AS PACIFIC NW SYSTEM MOVES ACRS NRN ROCKIES...BUT LEERY OF THIS ATTM: LEANING TOWARD KEEPING POPS IN UNTIL I SEE H5 SYS MOVE. AT ANY RATE...RW/TRW IN FCST FOR CWA...MAINLY OVER NW 2/3 UNTIL SYS MOVES SE SOMEWHAT...WITH HVY RAIN MAIN THREAT. 12Z MODELS WERE SLIGHTLY S AND E OF 15Z RUC POSITION SO MY PESSIMISM IS JUSTIFIED (AT LEAST IN MY EYES). 4-6" OF RAIN HAD FALLEN OVER BOURBON/CRAWFORD COUNTIES SINCE FRI VIA 88D AND COOP REPORTS...SO IT WON'T TAKE MUCH MORE TO FLOOD. FFG VALUES TOO HIGH FOR NW 1/4 OF CWA. THIS COMBINED WITH SLOWER MOVEMENT OF H5 SYS JUSTIFICATION FOR FFA TNGT OVER NW 1/4 OF CWA. TEMPS WILL AGAIN BE A STRUGGLE WITH SOME AREAS STAYING IN THE 70S AGAIN SUN. WOULD LIKE TO KEEP DIURNAL RANGE NARROW THROUGH MON. RECOMMENDATIONS: WRKZFP LOOKS OKAY: NO CHANGES NEEDED. SWING SHIFT CAN RE-EVALUATE FFA AND ADJUST AS NECESSARY. SGF TE 069/081 068/082 067 08754 JLN TE 068/083 068/085 069 08754 MS
In the hours before
Special weather statement, Aug 17, 1:50 PM CDT, 3 hours 27 minutes before
MOZ077-078-066-067-055-068-KSZ073-097-101-171945- URBAN/SMALL STREAM FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 146 PM CDT SAT AUG 17 1996 ...URBAN AND SMALL STREAM ADVISORY IN EFFECT FOR BOURBON...CRAWFORD... VERNON AND ST. CLAIR COUNTIES UNTIL 330 PM... AT 140 PM CDT RADAR IN SPRINGFIELD CONTINUED TO INDICATED A BAND OF THUNDERSTORMS OVER CRAWFORD...VERNON AND ST. CLAIR COUNTIES. THESE STORMS ARE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAIN IN AN HOUR'S TIME...WHICH WILL LIKELY RESULT IN FLOODING OF LOW LYING AND FLOOD PRONE AREAS...ESPECIALLY IN URBAN LOCATIONS. IN ADDITION...LOW WATER CROSSINGS WILL BECOME FLOODED FOR A PERIOD OF TIME THIS AFTERNOON. ALTHOUGH THE RAIN HAD ENDED FOR THE TIME BEING OVER BOURBON COUNTY KANSAS...ADDITIONAL THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA. THESE STORMS WILL MOVE INTO SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI LATE THIS AFTERNOON...CONTINUING THE FLOOD THREAT. FLASH FLOOD WARNINGS MAY BE REQUIRED LATE THIS AFTERNOON FOR PORTIONS OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. STAY TUNED TO THIS STATION FOR LATER FORECASTS AND POSSIBLE WARNINGS. MS
Special weather statement, Aug 17, 2:56 PM CDT, 2 hours 21 minutes before
MOZ077-078-088-089-066-067-055-068-056-KSZ073-097-101-172030- URBAN AND SMALL STREAM FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 252 PM CDT SAT AUG 17 1996 ...URBAN AND SMALL STREAM ADVISORY WILL BE ALLOWED TO EXPIRE AT 330 PM CDT AS SCHEDULED FOR BOURBON...CRAWFORD...VERNON AND ST. CLAIR COUNTIES... AT 250 PM CDT RADAR IN SPRINGFIELD INDICATED THAT THE BAND OF STRONG THUNDERSTORMS THAT PRODUCED ONE TO THREE INCHES OF RAIN OVER PORTIONS OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI SINCE SUNRISE HAD SHIFTED TO THE SOUTH AND EAST. AS A RESULT...THE RAIN HAD ENDED FOR THE TIME BEING OVER BOURBON...NORTHERN CRAWFORD...VERNON AND WESTERN ST. CLAIR COUNTIES. THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL BE ALLOWED TO EXPIRE AT 330 PM FOR THESE COUNTIES AS SCHEDULED. UNTIL THEN...LOW AREA FLOODING...INCLUDING LOW WATER CROSSINGS...WILL CONTINUE. PERSONS ACROSS SOUTHEAST KANSAS AND WEST CENTRAL...CENTRAL AND SOUTHWEST MISSOURI SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS IN THEIR AREA THROUGH TONIGHT: ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WAS OCCURRING IN SOUTH CENTRAL KANSAS AND NORTHERN OKLAHOMA...WHICH WILL LIKELY MOVE INTO THE OZARKS AND SOUTHEAST KANSAS THIS EVENING. WITH THE GROUND NEARING SATURATION...ADDITIONAL FLOODING IS POSSIBLE. MS
Special weather statement, Aug 17, 4:21 PM CDT, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 418 PM CDT SAT AUG 17 1996 ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR BOURBON...CRAWFORD... CHEROKEE...VERNON...CEDAR...ST. CLAIR AND BARTON COUNTIES... SATURDAY AFTERNOON...A MID LEVEL STORM SYSTEM OVER THE CENTRAL PLAINS CONTINUED TO PRODUCE SHOWERS AND THUNDERSTORMS OVER SOUTHEAST KANSAS AND MISSOURI. THESE THUNDERSTORMS WILL MOVE OVER THE SAME AREAS WHICH RECIEVED 3 TO 5 INCHES OF RAIN BETWEEN FRIDAY MORNING AND THIS AFTERNOON. ADDITIONAL HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING...THUS THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI TONIGHT. THIS WATCH INCLUDES THE COUNTIES OF BOURBON...CHEROKEE AND CRAWFORD IN SOUTHEAST KANSAS AND BARTON...CEDAR...VERNON AND ST. CLAIR IN WEST CENTRAL MISSOURI. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REMEMBER...A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS WITHIN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. MS
Nearby
Flash Flood Warnings in Kansas, 1996Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.